Alert archive / Nebraska / Flash Flood Warnings in 2023

Flash Flood Warning 15, NWS North Platte, NE

July 8, 2023Deuel County, Nebraska

NWS North Platte, NE issued this flash flood warning at Jul 8, 2023, 3:43 PM MDT for Deuel County, Nebraska. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2023, 3:43 PM MDT (21:43 UTC)
Expired
Jul 8, 2023, 6:31 PM MDT
In force
3 hr
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Flood severity
None

County Deuel County, NE

The radar

The Cheyenne radar (KCYS), 188 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.7 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2023-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2023-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1533 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

409 
WGUS53 KLBF 082143
FFWLBF
NEC049-090045-
/O.NEW.KLBF.FF.W.0015.230708T2143Z-230709T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service North Platte NE
343 PM MDT Sat Jul 8 2023

The National Weather Service in North Platte has issued a

* Flash Flood Warning for...
  Western Deuel County in the panhandle of Nebraska...

* Until 645 PM MDT.

* At 343 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 1 inch of rain has 
  fallen. The expected rainfall rate is 1 inch in 30 minutes. 
  Additional rainfall amounts up to 1 inch are possible in the 
  warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Chappell and Mount Vernon.

This includes the following highways...
	Interstate 80 in Nebraska between mile markers 78 and 95.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4118 10261 4122 10261 4122 10253 4101 10223
      4100 10243 4100 10249 4100 10257 4100 10261
      4100 10262 4105 10262 4105 10261 4109 10261
      4114 10261 4116 10261

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1 INCH IN 30 MINUTES

$$

CDC
1 follow-up statement
742 
WGUS73 KLBF 090031
FFSLBF

Flash Flood Statement
National Weather Service North Platte NE
631 PM MDT Sat Jul 8 2023

NEC049-090041-
/O.CAN.KLBF.FF.W.0015.000000T0000Z-230709T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Deuel NE-
631 PM MDT Sat Jul 8 2023

...FLASH FLOOD WARNING IS CANCELLED FOR WESTERN DEUEL COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 4118 10261 4122 10261 4122 10253 4101 10223
      4100 10243 4100 10249 4100 10257 4100 10261
      4100 10262 4105 10262 4105 10261 4109 10261
      4114 10261 4116 10261

$$

NMJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 1:57 PM MDT, 1 hour 46 minutes earlier.

Area forecast discussion, Jul 8, 1:57 PM MDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
257 PM CDT Sat Jul 8 2023

.SYNOPSIS...
Issued at 255 PM CDT Sat Jul 8 2023

Key Messages:

- Scattered showers and thunderstorms persist into this evening,
  with a low end chance for a strong to severe storm across
  portions of the Panhandle into far southwest Nebraska.

- Additional chances for thunderstorms return Monday and persist
through much of next week, with a threat for severe weather.

- Temperatures warm into early next week, with highs in the upper
  80s to 90s Monday and Tuesday.

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 255 PM CDT Sat Jul 8 2023

Currently, showers persist across portions of the Sandhills and
southwest Nebraska, with a few embedded thunderstorms across the
eastern Panhandle. A few more robust storms have formed across
the western Panhandle and far northeast Colorado.

For tonight, the primary focus will be on the potential for a
supercell to work into portions of the southern Panhandle and far
southwest Nebraska. Current strong to severe storms across the
western Panhandle and far northeast Colorado should begin to deviate
right of the mean wind as they continue to strengthen, on a more
southeast to south trajectory. This could carry storms into portions
of Garden, Deuel, Perkins, and Chase counties over the next few
hours. Ample deep layer shear of 40 to 50kts, largely straight line
hodographs, and at least adequate instability exist west of HWY 61,
supporting a threat for large hail in storms. The threat for any
damaging downburst winds reaching the surface is a little more
uncertain, with limited insolation across much of western Nebraska
thus far this morning with a persistent stratus deck and
temperatures holding in the upper 60s across portions of the area.
Storms may have a tendancy to become elevated as they translate
eastward towards HWY 61, though a threat for large hail would
persist. Confidence in any impacts to the southern Panhandle and far
southwest Nebraska remains somewhat low for now, though this will be
monitored closely and be covered by short fused warnings should
storms impact the area. Little to no instability exists with further
eastward extent, and severe weather is not anticipated in areas east
of HWY 61 this evening. Instead, showers and a few embedded
thunderstorms will continue in the broad upslope regime.

By late this evening, any lingering strong convection should quickly
push off to the south and west of the area, with showers and any
embedded thunderstorms waning towards midnight. This is in response
to weakening upslope component through the night, as low level flow
weakens and turns more southerly.

Dry conditions are expected for Sunday, as subtle heights rise aloft
overspread the area as an upper ridge begins to amplify across the
Rockies. Good southerly flow persists as the surface high slides off
to the east tomorrow, with highs warming into the low 80s. The
deeper low level moisture remains off to the south over the southern
Plains tomorrow, leading to a pleasant day across the area
characterized by lower humidity, warmer temps, and light southerly
winds.

.LONG TERM...(Monday through Saturday)
Issued at 255 PM CDT Sat Jul 8 2023

A more active regime awaits us next week, as the upper ridge begins
to retrograde westward towards the Four Corners region. This
flattens flow out across the Plains, with a belt of enhanced west-
northwest flow aloft across the area. A parade of shortwave troughs
are expected to dive southeast into the Plains through next week,
with associated surface features helping to drive nearly daily
convection chances. Any one period does not stick out to be any more
robust at this range, and the extent of severe weather each day will
likely be influenced by the previous day's convection. However, deep
moisture will remain positioned across the area for convection to
tap into. Additionally, deep layer shear looks adequate each day for
updraft organizatoin and the potential for both discrete storms and
eventual upscale growth. Those with interests should monitor later
forecasts closely, as the threat for severe weather looks to
increase as we head into next week.&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1221 PM CDT Sat Jul 8 2023

VFR conditions are expected to prevail across all of western and
north central Nebraska through tonight. Scattered showers and
perhaps an isolated thunderstorm cannot be ruled out across
portions of western into southwest Nebraska. Winds will be light,
less than 10 kts.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Brown
SHORT TERM...Brown
LONG TERM...Brown
AVIATION...Taylor
Hazardous weather outlook, Jul 8, 2:38 PM MDT, 1 hour 5 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
338 PM CDT Sat Jul 8 2023

NEZ004>010-022>029-035>038-056>059-069>071-094-092045-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
338 PM CDT Sat Jul 8 2023 /238 PM MDT Sat Jul 8 2023/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...This afternoon and tonight.

A few strong to perhaps a severe storm is possible this afternoon
into early evening across far southwest Nebraska and the southern
Nebraska Panhandle.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Outside of a quiet day on Sunday, daily thunderstorm chances are
expected much of next week. A few severe storms will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Taylor

In the hours before

Special weather statement, Jul 8, 2:26 PM MDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service North Platte NE
226 PM MDT Sat Jul 8 2023

NEZ022-056-082115-
Deuel NE-Garden NE-
226 PM MDT Sat Jul 8 2023

...A strong thunderstorm will impact portions of southern Garden and
Deuel Counties through 315 PM MDT...

At 226 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lodgepole, or 8 miles northwest of Chappell, moving southeast at 30
mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Chappell, Barton, Goldeneye State Wildlife Management Area and Mount
Vernon.

This includes Interstate 80 in Nebraska between mile markers 78 and
105.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
the Panhandle of Nebraska.

&&

LAT...LON 4126 10261 4123 10236 4113 10208 4100 10212
      4100 10261
TIME...MOT...LOC 2026Z 296DEG 26KT 4118 10259

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Taylor
Special weather statement, Jul 8, 2:59 PM MDT, 44 minutes before
Special Weather Statement
National Weather Service North Platte NE
359 PM CDT Sat Jul 8 2023

NEZ069-070-082145-
Chase NE-Hayes NE-
359 PM CDT Sat Jul 8 2023

...Strong thunderstorms will impact portions of Chase and
southwestern Hayes Counties through 445 PM CDT/345 PM MDT/...

At 358 PM CDT/258 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from Pleasant Valley to near
Enders Reservoir State Recreation Area. Movement was southeast at 15
mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Imperial, Wauneta, Lamar, Enders, Enders Reservoir State Recreation
Area, Champion, Crete, Chase, Hamlet, Center Dam Campground,
Wanamaker State Wildfire Management Area, Area A Campground and
Church Grove Campground.

This includes Highway 61 between mile markers 25 and 46.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in North Platte.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT/900
PM MDT/ for southwestern Nebraska.

&&

LAT...LON 4035 10205 4069 10205 4049 10114 4035 10117
TIME...MOT...LOC 2058Z 295DEG 15KT 4053 10210 4040 10149

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

NMJ
Special weather statement, Jul 8, 3:34 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service North Platte NE
334 PM MDT Sat Jul 8 2023

NEZ056>058-069-082230-
Deuel NE-Chase NE-Perkins NE-Keith NE-
334 PM MDT Sat Jul 8 2023

...A strong thunderstorm will impact portions of southwestern
Perkins, southwestern Keith, northeastern Chase, southeastern Deuel
and northwestern Hayes Counties through 430 PM MDT...

At 334 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Venango, or 11 miles south of Big Springs, moving
southeast at 30 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Imperial, Grant, Madrid, Venango, Wild Horse Spring, Brandon and
Wanamaker State Wildfire Management Area.

This includes Highway 61 between mile markers 41 and 72.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in North Platte.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
the Panhandle of and southwestern Nebraska.

&&

LAT...LON 4074 10206 4100 10205 4101 10211 4105 10206
      4074 10128 4070 10132 4070 10135 4068 10134
      4044 10159
TIME...MOT...LOC 2134Z 307DEG 28KT 4090 10206

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

NMJ

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 2:26 PM MDTSpecial Weather StatementLBFDeuel49 min
Jul 8, 2:59 PM MDTSpecial Weather StatementLBFChase46 min
Jul 8, 3:32 PM MDTAreal Flood AdvisoryLBFChase4 hr
Jul 8, 3:34 PM MDTSpecial Weather StatementLBFChase, Perkins56 min
Jul 8, 3:55 PM MDTSpecial Weather StatementLBFDeuel50 min
Jul 8, 5:37 PM MDTSpecial Weather StatementLBFChase53 min

Nearby

Flash Flood Warnings in Nebraska, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.